Washington, 2007

Heavy Rain in Washington, May 21, 2007

May 21, 2007 · NWS OTX · 1 event in 1 county or zone

A thunderstorm which brought brief heavy rain to the Spokane area contributed to the collapse of a roof in North Spokane. The water inside the building reached 3-4 deep, with pieces of insulation mixed in the water as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A thunderstorm which brought brief heavy rain to the Spokane area contributed to the collapse of a roof in North Spokane. The water inside the building reached 3-4 deep, with pieces of insulation mixed in the water as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 21, 4:21 PM PST, 54 minutes earlier.

Area forecast discussion, May 21, 4:21 PM PST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
521 PM PDT MON MAY 21 2007

.SYNOPSIS...THE LARGE WINTER STORM THAT BROUGHT HEAVY SNOWFALL TO
PORTIONS OF THE AREA WILL MOVE EASTWARD OVERNIGHT. EXPECT
CONDITIONS TO REMAIN UNSTABLE WITH SHOWERY PRECIPITATION...
ESPECIALLY IN THE MOUNTAINS...THROUGH MID WEEK.

&&

.DISCUSSION...
THE BROKEN LINE OF SHOWERS FROM DEER PARK TO SPRINGDALE TO
INCHELIUM WILL BE TAPPING INTO HIGHER INSTABILITY AS THEY CONTINUE
TO PROPAGATE SOUTH. I WOULD EXPECT THE EASTERN CELLS TO WEAKEN AS
THEY MOVE INTO EASTERN SPOKANE COUNTY SINCE CONDITIONS ARE CLOUDY
AND COOLER NEAR THE MOUNTAINS...BUT MSAS ANALYSIS OF LIFTED
INDICES OVER THE WEST PLAINS HAS VALUES OF -1C TO -3C. BRIEF HAIL
TO THE SIZE OF PENNIES CANT BE RULED OUT...BUT WITH 0-6KM BULK
SHEAR VALUES OF 20KTS OR LESS...UPDRAFTS WILL NOT REMAIN UPRIGHT
FOR LONG. MOST STORMS WITHIN THIS LINE WILL BE UP AND DOWN IN
NATURE AS THEY DRIFT SOUTH AROUND 20 MPH. PRECIPITATION CHANCES
AND AMOUNTS HAVE BEEN RAISED TO 60 PERCENT FOR SPOKANE AND POINTS
IMMEDIATELY WEST TO ACCOUNT FOR THIS LINE EARLY THIS EVENING.
/GKOCH

&&

.AVIATION...EXPECT MVFR/LCL IFR CIGS AND SCT -SHRA/-TSRA OVER
EASTERN ROUTES THROUGH 04-06Z...BECOMING ISOLD THEREAFTER. SOME
CLEARING OVERNIGHT IS PROJECTED TO PRODUCE SOME LOW CLOUDS AND
FOG OVER THE VLYS OF NE WA AND NRN ID...AS WELL AS TOWARD THE KLWS
AREA. THE PREDOMINANT THREAT FOR IFR CIGS/VIS FROM THIS FEATURE IS
EXPECTED TO BE JUST N AND NE OF THE KGEG-KCOE CORRIDOR. SHOWERS
WILL REMAIN A THREAT THROUGH TUESDAY...WITH THE ADDITIONAL THREAT
FOR -TSRA AGAIN BY AFTERNOON. WESTERN AVIATION ROUTES CAN EXPECT
PRIMARILY VFR CONDITIONS...WITH ISOLD MVFR CIGS BEFORE 04Z
NR -SHRA...AND WINDS DECREASING TOWARD 05-09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        37  65  39  67  46  65 /  60  20  10  10  10  20
COEUR DALENE  39  66  37  66  44  65 /  30  20  10  10  10  20
PULLMAN        37  62  37  65  44  65 /  30  20  10  10  10  20
LEWISTON       44  69  43  73  49  72 /  30  10  10  10  10  20
COLVILLE       35  71  37  71  45  69 /  30  20  10  10  10  20
SANDPOINT      38  65  37  66  42  61 /  40  20  10  20  10  30
KELLOGG        37  63  38  65  43  64 /  60  40  20  20  20  20
MOSES LAKE     40  72  41  75  48  75 /  10  10  10  10  10  10
WENATCHEE      43  73  45  74  52  73 /  10  10  10  10  10  10
OMAK           38  74  40  74  48  72 /  20  10  10  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 21, 1:28 PM PST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
228 PM PDT MON MAY 21 2007

IDZ001>004-026-027-WAZ031>038-041>044-222130-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
228 PM PDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AS CONDITIONS ACROSS
THE AREA BECOME INCREASINGLY UNSTABLE. SOME SMALL HAIL IS POSSIBLE
WITH THUNDERSTORMS THAT SHOULD GENERALLY MOVE FROM NORTH TO SOUTH
ACROSS THE AREA TUESDAY AFTERNOON.

In the hours before

Local storm report, May 21, 12:53 PM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
153 PM PDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     HEAVY SNOW       13 WSW WENATCHEE        47.35N 120.58W
05/21/2007  E5.0 INCH        CHELAN             WA   LAW ENFORCEMENT

            MEDIA FROM WENATCHEE INFORMED SPOKANE NWS THAT STATE
            PATROL ESTIMATED 5.0 INCHES OF SNOW ON BLEWETT PASS OF
            HWY 97 LOCATED ON CHELAN/KITTITAS COUNTY BORDER.
            ELEVATION 4100 FEET.

0959 AM     HEAVY SNOW       8 SSW WENATCHEE         47.32N 120.39W
05/21/2007  E10.0 INCH       CHELAN             WA   BROADCAST MEDIA

            MEDIA FROM WENATCHEE INFORMED SPOKANE NWS THAT MISSION
            RIDGE SKI RESORT REPORTED 10 INCHES OF SNOWFALL.
            ELEVATION ESTIMATED AT 5000 FEET.

0959 AM     HEAVY SNOW       5 NNE WENATCHEE         47.49N 120.28W
05/21/2007  E7.0 INCH        DOUGLAS            WA   NEWSPAPER

            6-8 INCHES OF SNOW ON BADGER MOUNTAIN. TEN POWER POLES
            WERE SNAPPED. 94 CUSTOMERS WITHOUT POWER IN DOUGLAS
            COUNTY. ELEVATION 4254 FEET.

0959 AM     HEAVY SNOW       30 SE AVERY             46.94N 115.35W
05/21/2007  E4.0 INCH        SHOSHONE           ID   PARK/FOREST SRVC

            SNOW ACCUMULATIONS ACROSS CLEARWATER DRAINAGE AREA
            LOCATED WITHIN THE CLEARWATER NATIONAL FOREST. ELEVATION
            5000 FT. LIGHT ACCUMULATIONS ALSO REPORTED AS LOW AS 3000
            FT.

&&

SBODNAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Spokane

When
May 21, 5:15 PM PST to 6:00 PM PST
Where
Spokane County, Spokane
Reported by
Newspaper
Coordinates
47.670, -117.420

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28828.